Alert archive / Louisiana / Special Weather Statements in 2021
Special Weather Statement, NWS New Orleans, LA
NWS New Orleans, LA issued this special weather statement at Jul 18, 2021, 3:13 PM CDT for Saint James Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2021, 3:13 PM CDT (20:13 UTC)
- Expired
- Jul 18, 2021, 3:45 PM CDT
- In force
- 32 min
- Issued by
- NWS New Orleans, LA
County Saint James Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2178 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614 WWUS84 KLIX 182013 SPSLIX Special Weather Statement National Weather Service New Orleans LA 313 PM CDT Sun Jul 18 2021 LAZ059-065-182045- Upper Terrebonne-Upper Lafourche- 313 PM CDT Sun Jul 18 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TERREBONNE AND NORTHWESTERN LAFOURCHE PARISHES... At 313 PM CDT, a strong thunderstorm was located over Thibodaux, moving northeast at 10 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Thibodaux, Schriever, Chackbay and Gray. LAT...LON 2973 9094 2991 9082 2988 9059 2968 9076 TIME...MOT...LOC 2013Z 221DEG 12KT 2976 9081 $$ LN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 1:18 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 18, 1:18 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 118 PM CDT Sun Jul 18 2021 .UPDATE... Updated mainly for 18z TAF issuance. Otherwise, the early morning forecast was mostly on track with regards to the hourly rain chances today. Have again seen an early start in coastal areas and near the south shore of the lakes in metro New Orleans where the more inland areas near and north of I-10/12 in southeast Louisiana and southwest Mississippi have sen little if any showers thus far, but will likely see some later this afternoon or early evening. Areas that see enough rain to get street flooding should be few and far between, but possibly near various boundary interactions that typically occurs south of the lakes in weak flow patterns like this. Temperatures were the usual problem to keep up with due to rain cooled spots and the rain free and partly sunny areas that have risen to 90. Minor updates may be sent before the routine forecast issuance later this afternoon. 22/TD && .AVIATION... Mostly VFR conditions will prevail with the usual exceptions due to the rainy but humid pattern that can result in temporary MVFR CIGS and brief MVFR/IFR visibility restrictions in SHRA/TSRA. The impacts of the SHRA/TS have been following a typical timeline we've seen over the last few days, although areas from near KBTR- KHDC will likely be a bit later. Highest chance of the lower conditions from this activity will be before 00z Monday (this evening), however isolated to scattered SHRA/TS may persist up until around 02z, particularly well inland from the coast. 22/TD && .PREV DISCUSSION... /issued 337 AM CDT Sun Jul 18 2021/ SYNOPSIS... Bermuda high at the surface continued to ridge across the northern Gulf Coast this morning. Aloft, troughing covered about the eastern half of the country, with several impulses moving through the longwave trough. At 3 AM CDT, isolated convection was noted over the Gulf of Mexico, but not nearly the amount of areal coverage that we observed at this time yesterday morning. Temperatures were in the 70s to around 80, and cannot rule out a few patches of fog. SHORT TERM (through Tuesday night)... Today is going to look a lot like yesterday (and multiple days before that), with scattered to numerous showers and storms developing by mid to late morning and continuing until near sunset. Initiation likely near lake/sea breeze boundaries as we reach convective temperatures in the mid or upper 80s by late morning, spreading further inland as time goes on. As we progress into Monday and Tuesday, the longwave trough will amplify and have a little more direct impact on the area with a frontal boundary pushing southward. Areal coverage of convection is likely to be somewhat greater both Monday and Tuesday than the last few days, which means almost everyone should get in on the fun. With somewhat more instability available under the trough, convection may also last longer into the overnight hours Monday night and Tuesday night. As has been the case over the last week or more, while areal average precipitation numbers (12 hour) aren't particularly threatening, generally under 1/2 inch, a few spots will see considerably more than that. Where that occurs, street flooding may be an issue, but pinpointing those areas ahead of time would be very difficult. Expect little change in forecast high temperatures today from yesterday. With better areal coverage of clouds and precipitation Monday and Tuesday, that argues for high temperatures a bit lower than today. 35 LONG TERM (Wednesday and beyond)... For Wednesday, not much that is original to say that hasn't been said already. Wet, high coverage of diurnally driven thunderstorms, spots of really heavy rainfall. The light at the end of this wet tunnel is the Bermuda high is looking to build westward and ridging in the west central CONUS is strengthening. While this won't completely shut off the thunderstorms, it should help reduce the coverage and heavy rain threats over the weekend. This is especially noticeable on the GFS, where the forecast sounding for Saturday afternoon has a precipitable water value near 1.5 inches, much lower than what has been occurring the last several days. Temperatures also will have a warming trend but currently highs seem to range in the upper 80s into lower 90s. -BL/35 AVIATION (12z TAF package)... A period of MVFR to IFR conditions may be an issue for a couple of hours around sunrise at several terminals this morning. Here at KASD, we're seeing localized LIFR conditions at 0830z, and can't rule them out at KMCB and potentially KHDC/KBTR. Any of those restrictions should improve by 15z. Main threat of convection again today will run from about 15z to 00z Monday and will carry VCTS for now until it becomes a little more clear where the focus for convection will suggest direct impacts, which will require amendments. Direct impacts will likely include IFR or lower visibilities and/or ceilings, and potentially wind gusts to 25-30 knots. Once convection dissipates this evening, VFR conditions are expected through at least 09z Monday. 35 MARINE... Outside of the typical risk of thunderstorms and isolated waterspouts each day, very benign conditions are expected over the coastal waters through midweek. The thunderstorm and waterspout risk will be most pronounced in the morning hours with convective development easing by the afternoon as a seabreeze pattern takes hold each day. A broad ridge of high pressure will extend from the eastern Gulf across the coastal waters, and this will keep a prevailing onshore flow of around 10 knots in place through the period. Seas will generally remain at 2-3 feet or less. && .PRELIMINARY POINT TEMPS/POPS... MCB 90 73 85 71 / 60 40 90 70 BTR 90 75 88 73 / 60 30 90 80 ASD 90 75 88 73 / 70 30 90 80 MSY 90 78 90 78 / 70 30 90 80 GPT 88 76 87 74 / 70 30 80 80 PQL 89 75 88 74 / 70 30 80 80 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
In the hours before
Special weather statement, Jul 18, 2:10 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
210 PM CDT Sun Jul 18 2021
LAZ059-181945-
Upper Lafourche-
210 PM CDT Sun Jul 18 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LAFOURCHE
PARISH...
At 210 PM CDT, a strong thunderstorm was located near Lockport, or 8
miles northwest of Larose, moving northeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lockport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2959 9051 2965 9056 2975 9045 2969 9039
2963 9041
TIME...MOT...LOC 1910Z 231DEG 11KT 2964 9048
LNSpecial weather statement, Jul 18, 2:24 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
224 PM CDT Sun Jul 18 2021
LAZ049-057-058-182000-
Ascension-St. John The Baptist-St. James-
224 PM CDT Sun Jul 18 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. JOHN THE
BAPTIST...EAST CENTRAL ASCENSION AND NORTHEASTERN ST. JAMES
PARISHES...
At 224 PM CDT, a strong thunderstorm was located just north of
Garyville, moving northeast at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Reserve, Laplace, Gramercy, Lutcher, Wallace, Edgard, North Vacherie
and Garyville.
This includes Interstate 10 in Louisiana between mile markers 189 and
203.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3020 9072 3019 9072 3017 9069 3021 9068
3022 9061 3005 9049 2996 9069 3018 9080
TIME...MOT...LOC 1924Z 272DEG 7KT 3010 9062
LNSpecial weather statement, Jul 18, 3:13 PM CDT, 0 minutes before
Special Weather Statement National Weather Service New Orleans LA 313 PM CDT Sun Jul 18 2021 LAZ059-065-182045- Upper Terrebonne-Upper Lafourche- 313 PM CDT Sun Jul 18 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TERREBONNE AND NORTHWESTERN LAFOURCHE PARISHES... At 313 PM CDT, a strong thunderstorm was located over Thibodaux, moving northeast at 10 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Thibodaux, Schriever, Chackbay and Gray. LAT...LON 2973 9094 2991 9082 2988 9059 2968 9076 TIME...MOT...LOC 2013Z 221DEG 12KT 2976 9081 LN
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 9:11 AM CDT | River Flood Warning | LIX | Saint Tammany, Washington | 12 days |
| Jul 18, 12:30 PM CDT | Areal Flood Advisory | LIX | Orleans | 60 min |
| Jul 18, 1:50 PM CDT | Areal Flood Advisory | LIX | Lafourche | 55 min |
| Jul 18, 2:10 PM CDT | Special Weather Statement | LIX | Lafourche | 35 min |
| Jul 18, 2:24 PM CDT | Special Weather Statement | LIX | Saint John the Baptist | 36 min |
| Jul 18, 4:29 PM CDT | Special Weather Statement | LIX | East Baton Rouge | 31 min |
| Jul 18, 4:45 PM CDT | Areal Flood Advisory | LIX | East Baton Rouge | 60 min |
Nearby
Special Weather Statements in Louisiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.